Although we make every effort to ensure accuracy, Macmillan Cancer Support cannot accept liability for this information, or for third-party information such as other websites to which we link. If you are concerned about your health you should consult your doctor. Please bear in mind that your question can be read by others - don't post your contact details or any other information that could personally identify you. All answers will be based on information that is correct at the time of posting.
I was diagnosed with Follicular Non Hodgkin Lymphoma in July 2017. I was stage 3A with no symptoms or lumps, just a 17cm bulky mass in my abdomen beginning to compromise organs. I had 6 rounds of RCHOP, then 15 x Radiotherapy sessions and am currently 3/4 of the way through 2 years of Rituximab Immunotherapy which commenced May 2018. I am in complete remission. I am 57 post menopausal.
At least a year before diagnosis, I suffered excess hair shedding, every time I has a shower, more than normal would come out when I combed it afterwards and I ended up with a very fine hair although you could not see my scalp. I now attribute this to the cancer.
I lost my hair completely with chemo. When it grew back during 2018, it was very thick. I started on Alendronic Acid to increase bone density in the Spring of 2019. Around the same time I started to experience the hair shedding again to the point where it is extremely thin again.
I have been to see my GP and he has given me a holding diagnosis of Androgenetic Alopecia which is essentially female hair loss resulting in the closing up of the hair follicles and is part of ageing. I'm not convinced of this because maybe if my hair follicles had closed up, my post chemo hair wouldn't have grown back so stongly.
My GP has ceased Alendronic Acid to rule that out as a cause, but it has made no difference.
I have been tested for Thyroid, Zinc, Magnesium and Iron which are all normal.
I'm therefore convinced that as the current hair shedding mirrors that of pre-diagnosis that my cance is growing again internally. I have been thoroughly examined by my Haematologist and he can't find any masses yet of enlarged Lymph Nodes and my routine pre treatment bloods are normal.
Could it be the Rituximab or something else?
I am becoming very anxious that at this rate I will be bald again.
Any advice would be appreciated.
Courage does not always roar..........
Thanks for your question. I can appreciate that you will be feeling anxious about the rate of your hair loss and the possibility of being bald again.
It’s reassuring that your haematologist can find nothing to be concerned about and that all your blood results are normal.
Lymphoma action put hair loss due to targeted therapies like Rituximab at about 15% so it’s an uncommon side effect but not unheard of. If your hair shedding is due to the Rituximab it would be expected to settle once your treatment is complete.
It’s sounds as though your GP has been thorough in checking all your bloods to rule out most known causes of female hair thinning. I can understand why your GP stopped your Alendronic Acid as it’s known to cause alopecia. Most hair specialists advise a period of at least 3 months to assess for recovery due to variations in the growth cycle of hair. It might also be helpful to read the British Association of Dermatologists advice for Androgenetic Alopecia.
Follow the same practical tips you used while having chemotherapy which may help with your hair thinning as well. If you have a good hairdresser it’s also worth having a chat with them about managing your hair loss, but they may want to wait until you have finished treatment.
Often there is never a clear answer as to why hair behaves the way is does we just know that it’s sensitive to change, stress , some medications and chemicals.
I know that you give lots of support on our Lymphoma group, so it may be worth asking if anyone else has experienced this on Rituximab. As you already know other people going through treatment know much more about side effects and tips that may help than the health professionals do.
Keep talking to your hospital team about how you are feeling and if your anxiety levels are worsening let them know so that they can support you further.
If you think it would help to talk any of this through then call our Support Line on 0808-808-0000 and talk to one of our nurses about this we are open every day 8am till 8pm.
Best wishes and take care.
Fiona Macmillan Information Nurse Specialist
Thanks for the response Fiona.
I will repost on a Lymphoma Group
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: